Alert archive / Colorado / Flash Flood Warnings in 2017
Flash Flood Warning 22, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jun 2, 2017, 8:47 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2017, 8:47 PM MDT (02:47 UTC)
- Expired
- Jun 2, 2017, 11:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
017 WGUS53 KGLD 030247 FFWGLD COC063-030545- /O.NEW.KGLD.FF.W.0022.170603T0247Z-170603T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 847 PM MDT FRI JUN 2 2017 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Southeastern Kit Carson County in east central Colorado... * Until 1145 PM MDT * At 846 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Burlington. This includes the following highways... Interstate 70 in Colorado between mile markers 436 and 450. Highway 385 between mile markers 170 and 194. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3949 10222 3949 10205 3905 10205 3904 10241 $$ Lundquist
1 follow-up statement
053 WGUS73 KGLD 030333 FFSGLD Flash Flood Statement National Weather Service Goodland KS 933 PM MDT FRI JUN 2 2017 COC063-030545- /O.CON.KGLD.FF.W.0022.000000T0000Z-170603T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kit Carson CO- 933 PM MDT FRI JUN 2 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT FOR SOUTHEASTERN KIT CARSON COUNTY... At 932 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Burlington. This includes the following highways... Interstate 70 in Colorado between mile markers 436 and 450. Highway 385 between mile markers 170 and 194. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3949 10222 3949 10205 3905 10205 3904 10241 $$ Lundquist
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 6:03 PM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jun 2, 6:03 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Goodland KS 603 PM MDT Fri Jun 2 2017 .UPDATE... Issued at 550 PM MDT Fri Jun 2 2017 Main change was to increase rainfall chances and extend the flash flood watch in area and time. Based on latest data the current line of storms over Yuma County will expand in coverage and extend southward as the storms slowly move eastward. This will be in response to deepening lift overhead from a nearly stationary upper level short wave trough and strengthening 700-600mb frontogenesis during the late evening/overnight hours. This is also in the same proximity as an axis of 700-500mb theta-e, which remains nearly stationary for tonight into Saturday. With these nearly stationary features along the CO border through the night, decided to expand the flood watch for all the counties along the CO border and extend the watch through the entire night. After 9z the lift becomes more focused over the northern counties of the watch area but continues into Saturday. So while the southern half of the watch may be allowed to expire, the counties over the north may need to have the watch extended through the morning due to continued rainfall. For Saturday models have the upper level short wave trough moving little if any, which has shifted the better chances for rainfall to the west. In the afternoon weak lift expands over the rest of the forecast area, so have rainfall chances spreading east accordingly. && .SHORT TERM...(This evening through Saturday) Issued at 123 PM MDT Fri Jun 2 2017 The primary forecast concern in the short term are the thunderstorms expected to develop over far eastern Colorado this afternoon and move slowly eastward over far southwest Nebraska and northwest Kansas this evening and overnight. Convection is beginning to develop along and west of the eastern Colorado border region early this afternoon. Primary development is occurring in the convergent region in the vicinity of a surface trough extending from near Julesburg through Limon. Ahead of the surface trough where dewpoints are in the upper 50s to lower 60s, south-southeast flow will continue to feed moisture into the region. Thunderstorms will continue through the evening and overnight hours and will be focused along the surface trough that moves slowly across the forecast area overnight. Additional support for thunderstorm development will come from the upper trough lifting out of the Rockies today and across the northern and central high plains this evening. Given the slow progression of the surface and upper trough and the associated thunderstorms across the area, in addition to the moisture being fed into the region and the recent heavy rainfalls received over portions of the forecast area, a flash flood watch has been posted from 3PM through midnight MDT for a selection of counties along the eastern Colorado border region of Colorado and northwest Kansas. Slow moving storms and the moderate to heavy rainfall likely to accompany them may produce areas of flash flooding late this afternoon and evening. With 12-18 hour delays seen between the time the heavy rain falls and the time the water makes it into the seasonal stream channels, areal flood warnings may need to be considered by subsequent shifts if there are large swaths of heavy rain across individual drainage basins. Showers and thunderstorms are expected to continue overnight and through mainly the southeastern sections of the forecast area through the day on Saturday as the surface trough continues to move off to the east. .LONG TERM...(Saturday night through Friday) Issued at 116 PM MDT Fri Jun 2 2017 For the extended period...above average warmth is on tap for the entire Tri State region as strong H5/H7 amplified ridging is expected to build over the Plains region. The first portion of the extended into next Monday has upper level ridging shifting eastward from the Rockies...setting up over the Plains region from Tuesday onward. The shift of the ridge axis from the Rockies into the Plains region will allow for a warming trend thru the period. 850mb temps will range from +21c to +26c at the tail-end of the upcoming weekend...to almost +27c to +32c by late next Thursday. Strong WAA on southerly surface flow thru the period with surface high to the east will aid in warming trend that will have daytime highs ranging from the mid 80s to the mid 90s...warmest in the latter portion of the extended. Overnight lows will range from the mid 50s to the lower and mid 60s by the end of next week. For precip...some lingering rw/trw early on Saturday night as shortwave exits into the lower Mississippi Valley. Dry conditions are then expected into Monday night as region lies on the downslope side of the building H5/H7 ridge. From Tuesday onward...the region will see increased chances for rw/trw...aided by the passage of a slow moving frontal boundary along the KS/CO border. High dewpts from the low 50s to near 60F...high PW values from 0.75" to 1.25" along with decent Dcape/MUcape and 850-500mb lapse rates in the 8- 9C/km range will give the chance for strong to severe thunderstorms potential. The orientation of the frontal boundary could produce storms that will "train" over locales...thus increasing chances for flooding. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 550 PM MDT Fri Jun 2 2017 VFR to MVFR conditions forecast for the TAFs. Main focus will be the timing of the line of storms for KGLD. Looks like once the storms move over the site they will remain of KGLD possibly until 9z before becoming more scattered. Low visibility and low clouds may occur as the storms move overhead. KMCK should be east of the main storm activity, although can't rule out a stray storm moving over the site. During the overnight hours both sites will have MVFR ceilings. KGLD may have these ceilings into the afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flash Flood Watch through late tonight for KSZ001-013-027-041. CO...Flash Flood Watch through late tonight for COZ090>092. NE...Flash Flood Watch through late tonight for NEZ079. && UPDATE...JTL SHORT TERM...LOCKHART LONG TERM...JN AVIATION...JTL
Hazardous weather outlook, Jun 2, 6:12 PM MDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 612 PM MDT Fri Jun 2 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 612 PM MDT Fri Jun 2 2017 /712 PM CDT Fri Jun 2 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY... Numerous thunderstorms are expected across west half of the area from this afternoon through tonight. The greatest threat from these storms will be heavy rainfall that could cause flash flooding. This threat will be confined to counties along the eastern Colorado border. A flash flood watch has been issued for all the counties along the Colorado border tonight as a result. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Scattered thunderstorms are expected across the area again on Tuesday and Tuesday night. Some of these storms could become severe in addition to producing heavy rainfall. Heavy rainfall could lead to flash flooding, especially across areas that recently received heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any flooding reports by phone or social media are very helpful. JTL
In the hours before
Special weather statement, Jun 2, 3:57 PM MDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
357 PM MDT FRI JUN 2 2017
COZ090-NEZ079-022230-
Yuma County CO-Dundy NE-
357 PM MDT FRI JUN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 430 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Lamar, or 19 miles northeast of Wray, moving northeast
at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Alvin and Wauneta.
This includes Highway 385 between mile markers 259 and 261.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4035 10205 4035 10187 4025 10196 4029 10227
4044 10221 4044 10205
TIME...MOT...LOC 2157Z 208DEG 12KT 4033 10207
DRSpecial weather statement, Jun 2, 4:31 PM MDT, 4 hours 16 minutes before
Special Weather Statement National Weather Service Goodland KS 431 PM MDT FRI JUN 2 2017 NEZ079-022245- Dundy NE- 431 PM MDT FRI JUN 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNDY COUNTY UNTIL 445 PM MDT... At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Haigler, or 13 miles northeast of Wray, moving north at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Dundy County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4011 10192 4011 10205 4035 10205 4035 10176 TIME...MOT...LOC 2231Z 199DEG 22KT 4018 10201 DR
Special weather statement, Jun 2, 4:45 PM MDT, 4 hours 2 minutes before
Special Weather Statement National Weather Service Goodland KS 445 PM MDT FRI JUN 2 2017 NEZ079-022300- Dundy NE- 445 PM MDT FRI JUN 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNDY COUNTY UNTIL 500 PM MDT... At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles north of Haigler, or 18 miles northeast of Wray, moving north at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Dundy County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4019 10188 4021 10205 4035 10205 4035 10179 TIME...MOT...LOC 2245Z 196DEG 21KT 4026 10198 DR
Special weather statement, Jun 2, 5:49 PM MDT, 2 hours 58 minutes before
Special Weather Statement National Weather Service Goodland KS 549 PM MDT FRI JUN 2 2017 COZ090-030000- Yuma County CO- 549 PM MDT FRI JUN 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL 600 PM MDT... At 548 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles northeast of Cope, or 20 miles south of Yuma, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Heartstrong and Abarr. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3994 10244 3972 10269 3975 10280 4000 10280 TIME...MOT...LOC 2348Z 215DEG 18KT 3983 10275 DR
Special weather statement, Jun 2, 6:00 PM MDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
600 PM MDT FRI JUN 2 2017
COZ090-030015-
Yuma County CO-
600 PM MDT FRI JUN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
615 PM MDT...
At 600 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Cope, or 22 miles south of Yuma, moving northeast
at 5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Heartstrong and Abarr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3980 10280 3998 10271 3995 10250 3969 10272
3973 10280
TIME...MOT...LOC 0000Z 224DEG 5KT 3980 10274
DRSpecial weather statement, Jun 2, 6:32 PM MDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Goodland KS 632 PM MDT FRI JUN 2 2017 COZ090-091-030045- Kit Carson County CO-Yuma County CO- 632 PM MDT FRI JUN 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND NORTH CENTRAL KIT CARSON COUNTIES UNTIL 645 PM MDT... At 632 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Cope, or 21 miles north of Stratton, moving northeast at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Joes and Kirk. LAT...LON 3944 10275 3963 10279 3972 10269 3959 10256 TIME...MOT...LOC 0032Z 221DEG 21KT 3960 10271 Lundquist
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 6:00 PM MDT | Special Weather Statement | GLD | Yuma | 15 min |
| Jun 2, 6:04 PM MDT | Flash Flood Warning | GLD | Yuma | 5 hr |
| Jun 2, 6:32 PM MDT | Special Weather Statement | GLD | Kit Carson | 13 min |
| Jun 2, 7:12 PM MDT | Flash Flood Warning | GLD | Kit Carson | 5 hr |
| Jun 2, 8:07 PM MDT | Flash Flood Warning | GLD | Kit Carson, Yuma | 4 hr |
| Jun 2, 8:29 PM MDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Jun 2, 9:09 PM MDT | Special Weather Statement | GLD | Cheyenne | 21 min |
| Jun 2, 9:30 PM MDT | Special Weather Statement | GLD | Cheyenne | 15 min |
| Jun 2, 10:09 PM MDT | Flash Flood Warning | GLD | Cheyenne | 3 hr |
| Jun 2, 11:44 PM MDT | Areal Flood Warning | GLD | Kit Carson, Yuma | 12 hr |
Nearby
Flash Flood Warnings in Colorado, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.